Hail, Dawson
- When
- July 10, 5:15 PM CST
- Where
- Dawson County, 0.52 mi W of Gothenburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -100.160
Hail was accompanied by wind gusts estimated between 50 and 60 MPH.
During the mid-afternoon hours on this Saturday, isolated to scattered thunderstorms first developed across Western Nebraska and Northwest Kansas along a surface low pressure trough, and in a synoptic environment featuring subtle mid level disturbances passing through a west-northwest flow aloft. As storms spread east-northeast into western portions of South Central Nebraska during the late…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the mid-afternoon hours on this Saturday, isolated to scattered thunderstorms first developed across Western Nebraska and Northwest Kansas along a surface low pressure trough, and in a synoptic environment featuring subtle mid level disturbances passing through a west-northwest flow aloft. As storms spread east-northeast into western portions of South Central Nebraska during the late afternoon and evening, a few of them became supercells, resulting in several severe weather reports in the form of large hail and damaging winds. As these storms first entered South Central Nebraska, the mesoscale environment featured 1500-3000 J/kg MLCAPE and deep-layer vertical wind shear of 40 knots. The majority of severe weather reports during the late afternoon resulted from a left-moving supercell that raked across western Dawson County, pounding the Gothenburg area with hail up to golf ball size and winds estimated up to 60 MPH. Closer to sunset, additional strong to severe storms targeted northern sections of South Central Nebraska, with hail up to ping pong ball size reported in Valley County near Ord, and wind gusts estimated to 60 MPH near Litchfield in Sherman County. Although isolated to scattered storms continued well into the night, the severe weather threat gradually subsided. Some areas did pick up locally heavy rainfall, with amounts around 2 to 2.5 inches reported in parts of Nance and Polk Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 1:47 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 247 PM CDT SAT JUL 10 2010 .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. SURFACE OBSERVATIONS AND SATELLITE INDICATE THAT CUMULUS ARE ALREADY STARTING TO FORM ACROSS THE AREA AS SOUTH WINDS BRING MOISTURE INTO THE AREA. A SURFACE FRONT IS THE FOCUS FOR SOME SHOWERS AND THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ON THE HIGH PLAINS. AS AN UPPER LEVEL WAVE MOVES INTO THE AREA LATE THIS AFTERNOON AND TONIGHT EXPECT THAT THUNDERSTORMS WILL INCREASE AND SPREAD TO THE EAST. THE WESTERN PART OF THE FORECAST AREA HAS MUCAPE AROUND 4000J/KG AND GOOD SHEAR SO EXPECT THAT SOME OF THESE STORMS COULD BE SEVERE. MODELS HAVE BEEN FAIRLY CONSISTENT WITH BRINGING THE THUNDERSTORMS INTO THE WEST THIS EVENING...THEN HAVING TWO MAIN AREAS DURING THE NIGHT. THERE IS AN AREA THAT APPEARS TO HAVE A BETTER CHANCE TO THE NORTH NEAR WHERE THE UPPER WAVE SLIDES THROUGH NORTHERN NEBRASKA AND WHERE THE MUCAPE REMAINS THE HIGHEST AND THE OTHER AREA TO THE SOUTH WHERE THE SHEAR IS THE BEST AND THE LOW LEVEL JET MAY HELP SOME. WILL KEEP SOME CHANCES ACROSS THE ENTIRE AREA BUT EXPECT THE BEST CHANCES TO BE NORTH AND SOUTH. SUNDAY MORNING THE THUNDERSTORMS SHOULD START TO MOVE OUT OF THE FORECAST AREA BUT DURING THE DAY THE SURFACE BOUNDARY WILL MOVE THROUGH THE FORECAST AREA AND BY AFTERNOON AND OVERNIGHT THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. THE BEST CHANCES WILL BE IN THE EAST IN THE VICINITY OF THE FRONT. AS THE FRONT MOVES THROUGH THE AREA TOMORROW TEMPERATURES WILL BE A BIT COOLER THAN TODAY. .LONG TERM...THE PRIMARY CONCERN IN THE LONG TERM PERIOD WILL BE THE CHANCE OF THUNDERSTORMS. WEST/NORTHWEST FLOW WILL REMAIN IN PLACE THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. THIS WILL BRING PERIODIC WAVES ACROSS THE CENTRAL PLAINS...WITH ONE SUCH WAVE MOVING THROUGH ON MONDAY. A WEAK FRONTAL BOUNDARY IS ALSO EXPECTED TO BE IN THE AREA...AND THAT COMBINED WITH THE UPPER WAVE COULD BRING A FEW THUNDERSTORMS TO THE FORECAST AREA. THE BOUNDARY AND WAVE SHOULD GRADUALLY MOVE EAST OF THE CWA MONDAY NIGHT...BUT A FEW STORMS COULD LINGER INTO MONDAY EVENING...ESPECIALLY IN THE EAST. ANOTHER FRONTAL BOUNDARY MOVES ACROSS ON TUESDAY...THOUGH THE 12Z NAM AND GFS KEEP IT DRY MOST OF THE DAY. AM A LITTLE CONCERNED THAT A FEW THUNDERSTORMS COULD DEVELOP IN THE SOUTH AND EAST PORTIONS OF THE FORECAST AREA TUESDAY AFTERNOON AS THE BOUNDARY MOVES THROUGH...BUT THERE SHOULD BE A FAIRLY DECENT CAP IN PLACE WITH H7 TEMPERATURES OF NEAR +14 CELSIUS. WILL MAINTAIN THE DRY FORECAST FOR NOW...AND SEE HOW THIS SITUATION DEVELOPS IN LATER MODEL RUNS. A WAVE MOVES ACROSS THE NORTHERN PLAINS ON WEDNESDAY WHICH BRINGS YET ANOTHER FRONT THROUGH THE CENTRAL PLAINS. INSTABILITY INCREASES ALONG THE FRONT BY AFTERNOON...AND WILL AGAIN CARRY A CHANCE OF THUNDERSTORMS ACROSS THE CWA. UNCERTAINTY REMAINS IN REGARDS TO HOW FAR SOUTH THE BOUNDARY IS ABLE TO PUSH WEDNESDAY NIGHT INTO THURSDAY. THE 12Z GFS SUGGESTS THE FRONT WILL MAKE IT INTO CENTRAL KANSAS...WHILE THE 00Z ECMWF IS FARTHER NORTH AND KEEPS THE BOUNDARY IN NORTHERN KANSAS. THE 06Z GEFS GENERALLY SUPPORTS THE HIGHER POPS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA AND PLACES THE BOUNDARY SOMEWHERE NEAR CENTRAL KANSAS. WILL INTRODUCE A CHANCE OF THUNDERSTORMS FOR THURSDAY...AND FOLLOW THE GENERAL IDEA OF THE SOUTH HAVING THE HIGHER CHANCES WITH THE BOUNDARY CLOSER TO THAT REGION. THE BOUNDARY APPEARS TO BASICALLY LIFT OUT OF THE AREA ON FRIDAY...THOUGH THE 12Z GFS SUGGESTS ADDITIONAL WAVES IN THE UPPER FLOW COULD STILL BRING A CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS THE HIGH PLAINS. SATURDAY CONTINUES WITH THE UNSETTLED NORTHWESTERLY FLOW IN PLACE...THOUGH 06Z GEFS POPS ARE FAIRLY LOW. SINCE THERE IS LITTLE CONFIDENCE IN THE TIMING OF THE VARIOUS SUBTLE WAVES...WILL STAY DRY IN THE GRIDS FOR NOW. && .PREV DISCUSSION... /ISSUED 119 PM CDT SAT JUL 10 2010/ AVIATION...18Z TAF. MAIN FORECAST CONCERN WILL BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL AREA. CURRENTLY HAVE SOUTH WINDS AND BASICALLY CLEAR SKIES. A FEW CUMULUS COULD DEVELOP DURING THE AFTERNOON BUT MOST OF THE CLOUDS WILL BE LATER. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY TO THE WEST DURING THE AFTERNOON AND EVENING BEFORE MOVING INTO THE AREA. FORECAST MODELS CONTINUE TO INDICATE THAT THE BEST CHANCES FOR PRECIPITATION WILL BE TO THE NORTH AND THE SOUTH OF THE KGRI TERMINAL AREA. AS THE FRONT APPROACHES TOMORROW WINDS WILL TURN FROM THE SOUTH TO THE SOUTHWEST BUT MAIN FRONTAL PASSAGE WILL PROBABLY BE DURING THE AFTERNOON TOMORROW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 225 PM CDT SAT JUL 10 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 225 PM CDT SAT JUL 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY ACROSS THE HIGH PLAINS THIS AFTERNOON. THE STORMS ARE FORECAST TO MOVE EAST AND AFFECT THE OUTLOOK MAINLY THIS EVENING AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS FROM THE STORMS BEING LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS OVER AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE FRONTAL BOUNDARY WILL REACH EASTERN PORTIONS OF THE OUTLOOK AREA SUNDAY AFTERNOON AND THEN SETTLE ACROSS CENTRAL KANSAS SUNDAY NIGHT...BEFORE LIFTING NORTHWARD ON MONDAY. THE MEANDERING FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER FROM SUNDAY INTO MONDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was accompanied by wind gusts estimated between 50 and 60 MPH.
Hail was accompanied by wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248400, 248401, 248402, 248403, 248404, 248405, 248406.